JournalsjemsVol. 20, No. 5pp. 1269–1302

Characterizations of the Ricci flow

  • Robert Haslhofer

    University of Toronto, Canada
  • Aaron Naber

    Northwestern University, Evanston, USA
Characterizations of the Ricci flow cover

A subscription is required to access this article.

Abstract

This is the first of a series of papers, where we introduce a new class of estimates for the Ricci flow, and use them both to characterize solutions of the Ricci flow and to provide a notion of weak solutions to the Ricci flow in the nonsmooth setting. In this first paper, we prove various new estimates for the Ricci flow, and show that they in fact characterize solutions of the Ricci flow. Namely, given a family (M,gt)tI(M,g_t)_{t \in I} of Riemannian manifolds, we consider the path space PMP\mathcal{M} of its space time M=M×I\mathcal{M}=M\times I. Our first characterization says that (M,gt)tI(M,g_t)_{t \in I} evolves by Ricci flow if and only if an infinite dimensional gradient estimate holds for all functions on PMP\mathcal{M}. We prove additional characterizations in terms of the C1/2C^{1/2}-regularity of martingales on path space, as well as characterizations in terms of log-Sobolev and spectral gap inequalities for a family of Ornstein–Uhlenbeck type operators. Our estimates are infinite-dimensional generalizations of much more elementary estimates for the linear heat equation on (M,gt)tI(M,g_t)_{t \in I}, which themselves generalize the Bakry–Émery–Ledoux estimates for spaces with lower Ricci curvature bounds. Thanks to our characterizations we can define a notion of weak solutions for the Ricci flow. We will develop the structure theory of these weak solutions in subsequent papers.

Cite this article

Robert Haslhofer, Aaron Naber, Characterizations of the Ricci flow. J. Eur. Math. Soc. 20 (2018), no. 5, pp. 1269–1302

DOI 10.4171/JEMS/787